Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 28, 2021, 2:33 AM CDT for Buchanan County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 2:33 AM CDT (07:33 UTC)
- Expired
- Aug 28, 2021, 3:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.25 in
- Wind
- 30
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
885
WWUS83 KDVN 280733
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
233 AM CDT Sat Aug 28 2021
IAZ040-041-280815-
Buchanan IA-Delaware IA-
233 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of Buchanan and
northwestern Delaware Counties through 315 AM CDT...
At 232 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elk Run Heights, or 8 miles east of Waterloo, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Jesup around 245 AM CDT.
Other locations in the path of this storm include Independence,
Hazleton and Winthrop.
This includes Interstate 380 near mile marker 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and others in
the area, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4244 9155 4234 9207 4247 9206 4247 9208
4264 9208 4264 9156
TIME...MOT...LOC 0732Z 260DEG 24KT 4247 9220
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
ErvinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 28, 12:19 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 28, 12:19 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1219 AM CDT Sat Aug 28 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 310 PM CDT Fri Aug 27 2021
Unlike the past several days, skies were mostly clear with no
on-going convection over the forecast area this afternoon. This
was largely due to the synoptic front and having lifted back
north of the area overnight, leaving the region under a capped
environment with a lack of significant low level boundaries.
Aloft, the main storm track had shifted northward as well. The
main feature of interest was a shortwave and drying aloft over
eastern NE that will spread east-northeast tonight. Area radar
mosaic showed a few thunderstorm clusters ahead of this feature
across north central Iowa into southeast MN. At the surface, a
rather uniform, very warm and very humid airmass was in place with
early afternoon temperatures in the upper 80s to lower 90s and
dewpoints at our most reliable sites as high as the mid 70s. This
was resulting in heat index readings in the upper 90s to 100 plus
range over southeast IA, northeast MO and west central IL, where a
Heat Advisory was issued earlier this afternoon.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 310 PM CDT Fri Aug 27 2021
Very warm and humid conditions and the need for Heat Advisory
headlines will be the primary concern through Saturday. There is
also a low potential for thunderstorms, possibly severe with heavy
rainfall brushing our far north tonight and then again late
Saturday.
Tonight, the storms over north central Iowa will likely stay on a
trajectory near the surface stationary front and track of upper
level shortwave across northeast IA into SW WI. Will keep slight
chances going just north of the highway 20 corridor, as the
nocturnal jet may support additional rounds of storms that could
reach this region, but more likely remain well to the the north
overnight. With little airmass change and dewpoints having
increased today, tonight looks to be warm and humid with
temperatues only cooling into the lower 70s toward sunrise.
Saturday will see similar conditions as the upper high over the
mid Atlantic expands some northwestward, while the active surface
front holds north of the area from NE through MN and WI. This will
keep another very warm, capped environment in place over the local
area. Highs should again reach the lower 90s, and with dewpoints
in the mid 70s, head index readings will reach 100 to 105. The
highest values will be most widespread across southeast Iowa,
northeast Missouri and west central Illinois, where a Heat
Advisory has been issued for the afternoon hours. This may need to
be further expanded as temperatures are reassessed.
.LONG TERM...(Saturday Night through Friday)
ISSUED AT 310 PM CDT Fri Aug 27 2021
Continued very warm and humid through Sunday then some relief. Some
rain chances with the passage of a front on Sunday but overall rain
will be spotty through next week.
Saturday night and Sunday
Assessment...high confidence on very warm and humid. Low to medium
confidence on rain.
Very warm and humid conditions will be seen across the area Saturday
night as the cold front slowly approaches from the Plains. The model
consensus does bring sight chance to chance pops northwest of a
Dubuque to Oskaloosa, IA line by sunrise Sunday. However with the
front still northwest of the area the possibility does exist that
all of Saturday night may end up being dry.
On Sunday the cold front slowly moves through the area. The models
have been slowing down the arrival of the front and further slowing
is possible.
Interestingly some model solutions have backed off on predicted
rainfall. This appears to be partially traceable to the weak forcing
along the front. Right now the model consensus has chance pops for
Sunday.
Sunday night/Monday
Assessment...low to medium confidence
The various model solutions stall out and then slowly dissipate the
cold front across the southern third of the area. What weak forcing
is present 'may' be enough to generate some rain during the night
with more diurnal convection on Monday.
Right now the model consensus has slight chance to chance pops for
areas south of highway 30. Outside of some isolated diurnal
convection Monday afternoon, areas north of highway 30 should remain
dry.
Monday night through Tuesday night
Assessment...low confidence on rain
Less humid conditions will be seen across the area Monday night
through Tuesday night. The rain chances are less clear.
The CMC global keeps the entire area dry with the front completely
dissolved. The GFS keeps a weak frontal boundary in place and
generates some rain mainly south of I-80. The ECMWF/UKMET are more
interesting.
Both the ECMWF and UKMET generate an organized thunderstorm complex
in the Plains that eventually moves through the area. The UKMET is
further north in the initial development and would have the complex
catch the north half Monday night into Tuesday with residual
convection Tuesday night. The ECMWF develops a storm complex that is
in a decaying mode when it arrives late Monday night and Tuesday
morning. Outside of some diurnal convection Tuesday afternoon the
ECMWF is dry.
Given the differences in the model solutions and the GFS wet bias,
the model consensus has chance pops Monday night and Tuesday with
mainly dry conditions Tuesday night.
Wednesday and Wednesday night
Assessment...high confidence
Mid-week looks to be less humid but dry. Temperatures should be near
normal for early September.
Thursday through Friday
Assessment...low confidence on rain
Thursday and Thursday night with no apparent upper level disturbance
aloft, any convection that occurs should be diurnal in nature. The
model consensus shows this with mainly slight chance pops across the
area.
Friday is not as clear. The CMC global wants to bring another cold
front into the area. However the forcing looks weak and the model
slowly dissipates the rain as it arrives. The GFS and ECMWF both
have a frontal boundary but keep it well north of the area.
The ensembles from the CMC and GFS have precipitation being
generated across the area. For the ECMWF, the ensemble precipitation
does not look as extensive.
Given the differences in the models and their respective ensembles,
the model consensus has chance pops for Friday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1217 AM CDT Sat Aug 28 2021
A cluster of strong storms will remain just north of the Highway
20 corridor of counties, as well as DBQ airport. So, though it's
worth keeping an eye on, it looks like a long period of hot but
VFR weather is expected through Saturday night.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Lee.
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for Des Moines-Henry IA-Van Buren.
IL...Heat Advisory until 7 PM CDT this evening for Hancock-McDonough.
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for Henderson-Warren.
MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...08
AVIATION...ErvinHazardous weather outlook, Aug 27, 11:50 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1150 AM CDT Fri Aug 27 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1150 AM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible late this afternoon through tonight along and north of highway 20. The main threat from storms will be strong gusty winds, small hail and heavy rainfall. Heat index readings may reach as high as 100 late this afternoon into early this evening south of Interstate 80. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY High levels of heat and humidity will linger Saturday, with peak heat index values of around 100 to 105 degrees possible in the afternoon hours. There will be periodic chances for showers and thunderstorms through the period. The Storm Prediction Center has a marginal risk for severe storms north of a line from Cedar Rapids to Dubuque Saturday and Saturday night. The main threat from storms would be damaging wind gusts and large hail. The severe weather potential is more uncertain heading into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. DLS
In the hours before
Special weather statement, Aug 28, 2:33 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
233 AM CDT Sat Aug 28 2021
IAZ040-041-280815-
Buchanan IA-Delaware IA-
233 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of Buchanan and
northwestern Delaware Counties through 315 AM CDT...
At 232 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elk Run Heights, or 8 miles east of Waterloo, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Jesup around 245 AM CDT.
Other locations in the path of this storm include Independence,
Hazleton and Winthrop.
This includes Interstate 380 near mile marker 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and others in
the area, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4244 9155 4234 9207 4247 9206 4247 9208
4264 9208 4264 9156
TIME...MOT...LOC 0732Z 260DEG 24KT 4247 9220
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ErvinThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:32 AM CDT | Special Weather Statement | DVN | Buchanan | 43 min |
| Aug 28, 5:21 AM CDT | Special Weather Statement | DVN | Buchanan | 24 min |
| Aug 28, 5:27 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 4 hr |
| Aug 28, 11:34 AM CDT | River Flood Watch | DVN | Delaware, Jones | 9 hr |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.